Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 173, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 1998, 11:18 PM CDT for Saline County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1998, 11:18 PM CDT (04:18 UTC)
- Expired
- Jun 23, 1998, 12:20 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:28 PM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jun 22, 3:28 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT MON JUN 22 1998 GENERALLY FOLLOWED AN ETA SOLUTION...THOUGH ALL MODELS IN FAIRLY CLOSE AGREEMENT. WARM FRONT CURRENTLY SETTING UP ALONG KS/OK BORDER SHLD MOVE NWRD ACROSS KS BY TONIGHT. WL LEAVE POPS IN FOR ALL OF CWA. SCT STUFF IN SCEN AND SE KS THIS EVENING. HIGHER POPS IN CEN FOR OVERNIGHT PERIOD. EXPECT MCS TO DEVELOP NE CO AND MOVE EAST/SOUTHEAST ACROSS NORTHERN KS/SOUTHERN NE OVERNIGHT. COORD W/ TOP..LOOKING INTO POSSIBLE FFA FOR PORTION OF CEN SECT SINCE THAT AREA HAS BEEN GETTING THE BRUNT OF THE RAIN FROM THE LAST FEW SYSTEMS. WL LIKELY HOLD OFF FOR THIS EVENING. LOWS TONIGHT SHLD FALL INTO THE UPPER 60S/LOW 70S. AFTER TONIGHT..FCST GETS A LITTLE EASIER. UPPER LEVEL HIGH TAKES OVER LEAVING MOSTLY SUNNY..HOT AND DRY WEATHER INTO THE WEEKEND. TEMPERATURES SHOULD BE AROUND 100 TO 105 THROUGH SAT WITH LOWS AROUND 70. INITIAL THOUGHTS ON WARMEST DAYS.. WED..FRI AND SAT. RUNYAN FCSTID = 7 ICT 71 98 73 101 / 20 10 0 0 HUT 70 97 71 100 / 20 10 0 0 EWK 70 96 72 100 / 20 10 0 0 EQA 71 96 73 99 / 20 10 0 0 WLD 72 98 75 102 / 20 10 0 0 RSL 68 97 70 100 / 40 10 0 0 GBD 69 97 71 100 / 40 10 0 0 SLN 69 96 72 101 / 40 10 0 0 MPR 69 95 72 100 / 40 10 0 0 CFV 73 96 74 99 / 20 10 0 0 CNU 73 95 74 98 / 20 10 0 0 K88 73 95 74 98 / 20 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, Jun 22, 7:01 PM CDT, 4 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-240700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1253 PM CDT TUE JUN 23 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: AT MIDDAY A WARM FRONT EXTENDS ACROSS NORTHERN KANSAS WITH DRIER AIR POISED ACROSS EXTREME WESTERN KANSAS. AS TEMPERATURES CLIMB APPROACH 100 ACROSS SOUTH CENTRAL KANSAS...THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING. ACROSS CENTRAL KANSAS...THUNDERSTORMS ARE MORE LIKELY THIS EVENING AND OVERNIGHT AS THE DRIER AIR APPROACHES FROM THE SOUTHWEST. ALL OF THE THUNDERSTORMS WILL BE AIDED BY STRONG WINDS ALOFT MOVING INTO THE REGION FROM NEW MEXICO AND COLORADO. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG WINDS AND HAIL. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL KANSAS THIS ABFTERNOON AND EVENING...AND INTO THE OVERNIGHT HOURS IN CENTRAL KANSAS. HOWERTON
Special weather statement, Jun 22, 9:41 PM CDT, 1 hour 37 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-230255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 941 PM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. RUNYAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 22, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jun 22, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| Jun 22, 10:19 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jun 22, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 22, 10:51 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 22, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 22, 11:25 PM CDT | Flash Flood Warning | ICT | Reno, Sedgwick | 4 hr |
| Jun 22, 11:52 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 23, 12:33 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Jun 23, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 62 min |
| Jun 23, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.